Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Morristown, TN

June 19, 2020Hamblen County, Hawkins County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 19, 2020, 4:41 PM EDT for Hamblen County, Hawkins County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2020, 4:41 PM EDT (20:41 UTC)
Expired
Jun 19, 2020, 5:30 PM EDT
In force
49 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hamblen County, TN, Hawkins County, TN

The radar

The Knoxville radar (KMRX), 32 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:37 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 19, 3:37 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
337 PM EDT Fri Jun 19 2020

.SHORT TERM...(Tonight through Saturday)...

The upper low that has been meandering relatively close to the
region over the last few days will finally kick off to the east
tonight and into Saturday. A vort lobe rotating around this upper
low to our northeast has been responsible for sparking off fairly
widespread convection today, much more so than the last couple of
days. This will also be diurnally driven and will taper off
significantly in the coming hours as we lose daytime heating.

Expect tonight will be similar to last night, with lows in the low
60s to perhaps some upper 50s in cooler spots where clouds clear out
and fog holds off. Speaking of fog, expect patchy fog and low clouds
to develop tonight given how many areas have seen rainfall this
afternoon.

Heading into Saturday, warmer temperatures are expected. Upper
ridging will be moving in from the west and resulting highs should
be in the low to mid 80s for most lower elevation locales. Some
upper 80s could be seen in the south. Do have some slight chance to
chance PoPs in the forecast tomorrow as I believe some convection
will pop up over the high terrain as is typical in the summer. Have
the highest chances over the northern half of the area where thermal
profiles show better instability. Coverage should be less than
today however.

CD

.LONG TERM...(Saturday night through Friday)...

Wet weather pattern will begin to take shape at the end of the
weekend and through the upcoming work week. Low over the eastern
portion of the United States will continue to slowly travel
eastward, and will be replaced by a shortwave ridge. This ridge
will lead to the driest period of weather through the early parts
of Sunday, and then diurnally driven convection can expected to
form along the higher terrain during the peak heating on Sunday.
The best chances for precipitation on Sunday will likely be closer
to Central Kentucky and Middle Tennessee closer to the
approaching shortwave, but isolated to scattered convection can be
expected into the eastern Tennessee Valley.

Weather for the upcoming work week will mainly be driven by a low
pressure system dropping out of Canada across the Great Lakes
region. This system, combined with weak ridging over the Atlantic,
will draw in more moisture rich air out of the Gulf of Mexico
through much of the week. Along the upper low several ripples of
energy will move around the system brining in rounds of showers
and thunderstorms to the forecast area, so rain chances will
remain relatively persistent throughout the week. The strongest
synoptic forcing with this system looks to remain further to the
north near the low, so at this point the severe weather threat
looks relatively low, but will have to keep an eye on this system
as models can struggle with these slow moving lows at a mesoscale
level. As we move into Thursday/Friday the low will begin to pull
out to the northeast along and moisture from the Gulf will begin
to decrease as winds become more northerly, so rain chances will
decrease in response.

Temperatures during the upcoming week are expected to be a bit above
normal over the weekend and on Monday before increasing cloud
coverage and rainfall brings them back to near or just below normal
through the rest of the 7-day forecast.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and thunderstorms continue across eastern Tennessee.
Expect they will be near, if not affect, all terminals so have
trended TAFs in that direction and have TEMPO groups for -TSRA at
all locations. Loss of sunlight should result in loss of
convection so have only some SCT VFR bases after 00z-02z
timeframe. Left fog out of the forecast for tomorrow morning at
this time as confidence in occurrence is somewhat low. That said,
if terminals get significant rainfall this afternoon, some MVFR
visibility restrictions could easily arise between 09z-13z Sat.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  89  68  92  69 /  20  20  10  20  10
Knoxville McGhee Tyson Airport, TN  64  86  66  90  68 /  20  20  10  30  20
Oak Ridge, TN                       64  87  66  90  67 /  20  20  10  30  20
Tri Cities Airport, TN              61  81  62  86  64 /  20  30  10  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 19, 4:23 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
423 AM EDT Fri Jun 19 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200830-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
423 AM EDT Fri Jun 19 2020 /323 AM CDT Fri Jun 19 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/DGS

In the hours before

Special weather statement, Jun 19, 2:13 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
213 PM EDT Fri Jun 19 2020

TNZ013-036-191845-
Anderson TN-Campbell TN-
213 PM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDERSON AND
SOUTHEASTERN CAMPBELL COUNTIES UNTIL 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksboro, or over La Follette, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clinton, La Follette, Jacksboro, Caryville, Rocky Top, Norris, Norris
Dam State Park, Disney, Cove Lake State Park and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3634 8397 3630 8397 3628 8399 3628 8400
      3627 8401 3625 8399 3615 8407 3631 8424
      3641 8416
TIME...MOT...LOC 1813Z 306DEG 16KT 3634 8415

SR
Special weather statement, Jun 19, 3:18 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
318 PM EDT Fri Jun 19 2020

TNZ071-072-191945-
Blount Smoky Mountains TN-NW Blount TN-
318 PM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 345
PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maryville. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Townsend and Happy Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3568 8402 3576 8391 3567 8374 3554 8392
TIME...MOT...LOC 1917Z 317DEG 4KT 3568 8392

SR
Special weather statement, Jun 19, 3:33 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Fri Jun 19 2020

TNZ017-046-047-192000-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-
333 PM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLIVAN AND
CENTRAL CARTER COUNTIES UNTIL 400 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethton, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Bristol Tn, Elizabethton, Central, Hampton, Bluff City,
Watauga, Hunter, Rocky Mount State Park and Morril's Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3624 8220 3634 8231 3636 8230 3640 8230
      3640 8237 3641 8238 3650 8228 3641 8202
TIME...MOT...LOC 1933Z 308DEG 13KT 3642 8225

SR
Special weather statement, Jun 19, 3:46 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
346 PM EDT Fri Jun 19 2020

TNZ071>074-192030-
Blount Smoky Mountains TN-Sevier Smoky Mountains TN-NW Blount TN-
North Sevier TN-
346 PM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT AND
SOUTHWESTERN SEVIER COUNTIES UNTIL 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Maryville, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pigeon Forge, Townsend, Wears Valley, Walland, Cades Cove, Elkmont,
Roundtop Mountain State Park and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3557 8386 3571 8391 3582 8363 3558 8356
TIME...MOT...LOC 1946Z 253DEG 11KT 3568 8381

Garuckas
Special weather statement, Jun 19, 3:58 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT Fri Jun 19 2020

TNZ015-016-192030-
Hancock TN-Hawkins TN-
358 PM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAWKINS AND WESTERN
HANCOCK COUNTIES UNTIL 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sneedville, Evanston, Treadway and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3643 8299 3640 8332 3641 8333 3656 8334
      3657 8312
TIME...MOT...LOC 1958Z 346DEG 11KT 3651 8327

Garuckas
Special weather statement, Jun 19, 4:12 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT Fri Jun 19 2020

TNZ018-046-192100-
Northwest Carter TN-Johnson TN-
412 PM EDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JOHNSON COUNTY UNTIL 500
PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Mountain City, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mountain City, Trade, Doeville and Neva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3634 8175 3635 8178 3636 8179 3634 8184
      3631 8190 3627 8194 3630 8198 3633 8200
      3633 8203 3636 8204 3636 8207 3637 8209
      3650 8195 3643 8172 3640 8174 3634 8171
TIME...MOT...LOC 2012Z 301DEG 13KT 3643 8199

Garuckas

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:14 PM EDTSpecial Weather StatementMRXMorgan31 min
Jun 19, 1:58 PM EDTSpecial Weather StatementMRXRoane32 min
Jun 19, 2:13 PM EDTSpecial Weather StatementMRXCampbell32 min
Jun 19, 3:18 PM EDTSpecial Weather StatementMRXBlount27 min
Jun 19, 3:33 PM EDTSpecial Weather StatementMRXCarter27 min
Jun 19, 3:46 PM EDTSpecial Weather StatementMRXBlount44 min
Jun 19, 3:58 PM EDTSpecial Weather StatementMRXHancock32 min
Jun 19, 4:02 PM EDTSevere Thunderstorm WarningMRXHancock43 min
Jun 19, 4:12 PM EDTSpecial Weather StatementMRXJohnson48 min
Jun 19, 4:23 PM EDTSevere Thunderstorm WarningMRXHawkins40 min
Jun 19, 4:53 PM EDTAreal Flood AdvisoryMRXGreene, Hamblen, Hancock, Hawkins3 hr
Jun 19, 5:12 PM EDTSevere Thunderstorm WarningMRXGreene30 min
Jun 19, 5:34 PM EDTSpecial Weather StatementMRXCocke41 min
Jun 19, 6:16 PM EDTSpecial Weather StatementMRXScott44 min
Jun 19, 6:42 PM EDTSpecial Weather StatementMRXHancock48 min
Jun 19, 7:01 PM EDTSpecial Weather StatementMRXCampbell44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.